Alert archive / Hawaii / Gale Warnings in 2016
Gale Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this gale warning at Oct 21, 2016, 3:49 PM HST. It took effect at Oct 22, 2016, 3:28 AM HST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2016, 3:49 PM HST (01:49 UTC)
- In effect from
- Oct 22, 2016, 3:28 AM HST
- Expired
- Oct 22, 2016, 3:30 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
321 WHHW70 PHFO 220149 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 349 PM HST FRI OCT 21 2016 ...GALE FORCE WINDS EXPECTED SATURDAY AND SATURDAY NIGHT... PHZ119>121-123-124-221500- /O.CON.PHFO.SC.Y.0053.000000T0000Z-161022T1600Z/ /O.UPG.PHFO.GL.A.0004.161022T1600Z-161023T1600Z/ /O.NEW.PHFO.GL.W.0006.161022T1600Z-161023T1600Z/ MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 349 PM HST FRI OCT 21 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... ...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM HST SUNDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 6 AM SATURDAY TO 6 AM HST SUNDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS AND SEAS...NORTHEAST TO EAST 20 TO 30 KT INCREASING TO 25 TO 35 KT SATURDAY AND SATURDAY NIGHT. SEAS TO 9 TO 12 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PHZ110>118-122-221500- /O.CON.PHFO.SC.Y.0053.000000T0000Z-161024T1600Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-BIG ISLAND WINDWARD WATERS- 349 PM HST FRI OCT 21 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WINDS AND SEAS...NORTHEAST TO EAST TO 30 KT. SEAS TO 10 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
2 follow-up statements
197 WHHW70 PHFO 221328 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST SAT OCT 22 2016 ...GALE FORCE WINDS EXPECTED TODAY AND TONIGHT... PHZ119>121-123-124-230230- /O.CAN.PHFO.SC.Y.0053.000000T0000Z-161022T1600Z/ /O.EXT.PHFO.GL.W.0006.161022T1328Z-161023T1600Z/ MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 328 AM HST SAT OCT 22 2016 ...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST SUNDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE SMALL CRAFT ADVISORY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PHZ110>118-122-230230- /O.CON.PHFO.SC.Y.0053.000000T0000Z-161024T1600Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-BIG ISLAND WINDWARD WATERS- 328 AM HST SAT OCT 22 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WINDS AND SEAS...NORTHEAST TO EAST TO 30 KT. SEAS TO 10 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
395 WHHW70 PHFO 230130 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST SAT OCT 22 2016 PHZ119>121-123-124-231430- /O.CAN.PHFO.GL.W.0006.000000T0000Z-161023T1600Z/ /O.EXA.PHFO.SC.Y.0053.000000T0000Z-161024T1600Z/ MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 330 PM HST SAT OCT 22 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. THE GALE WARNING HAS BEEN CANCELLED. WINDS HAVE DECREASED. THE GALE WARNING IS NO LONGER NEEDED IN THESE ZONES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PHZ110>118-122-231430- /O.CON.PHFO.SC.Y.0053.000000T0000Z-161024T1600Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-BIG ISLAND WINDWARD WATERS- 330 PM HST SAT OCT 22 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WINDS AND SEAS...NORTHEAST TO EAST 25 TO 30 KT. SEAS TO 10 FT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Oct 21, 10:05 AM HST, 5 hours 44 minutes earlier.
Area forecast discussion, Oct 21, 10:05 AM HST, 5 hours 44 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1005 AM HST Fri Oct 21 2016 .SYNOPSIS... Strong trade winds will persist through the weekend and will supply periods of wet weather to the area. Trades will focus most of the shower activity across windward and mauka areas, but many of the showers will carry over to leeward sides of the smaller islands. A drier airmass will move into the region next week, bringing more typical trade wind weather back into the area. && .DISCUSSION... Currently at the surface, a 1030 mb high is centered around 900 miles north of Kauai, and is driving the strong trade winds across the island chain. The high is slowly weakening, but building closer to Hawaii which is essentially maintaining the pressure gradient and winds over the state. A Wind Advisory is in effect for portions of the Big Island and Maui County through 9 pm HST today. Visible satellite imagery shows mostly cloudy skies windward and partly cloudy skies leeward across most of the state. Meanwhile, radar imagery shows numerous showers moving into windward areas carried by the trade winds, with many the showers reaching leeward areas of the smaller islands. Expect the relatively wet trade wind weather and strong winds to continue today. MIMIC total precipitable water (PW) imagery shows an area of enhanced moisture with PW values between 1.4 and 1.7 inches over and upstream of the smaller islands islands, resulting in fairly widespread shower activity across windward and mauka areas today. By this afternoon, some slightly drier air will begin to work into the Big Island, so we should see a decrease in windward showers here, while daytime heating allows for scattered showers over the Kona slopes. Across the smaller islands, the deeper moisture is expected to hang around through the rest of today. Given the strength of the trades, some of the showers will make it into leeward sections of the smaller islands. Showers are likely to fill in again tonight and again on Saturday night, but coverage should not be as great as today. Winds will carry showers along, so while a few of the showers could bring a quick bout of moderate or heavy rain and blustery conditions, we are not anticipating flooding concerns at this time. The high 900 miles to the north will dig closer to Hawaii over the next day or so allowing the trade winds to peak on Saturday and Saturday night. A statewide Wind Advisory is likely to go into effect for tomorrow. Sustained winds in exposed areas and through gaps in the mountains will be the main concern over the next 24 to 48 hours. Downsloping gusts will be possible for leeward areas. Monday through Thursday, The high will weaken north of the state during the early next week, allowing the trade winds to ease to moderate to locally fresh levels. The trades will then strengthen by late next week as another strong high builds well north of the Aloha state. As for sensible weather details, a typical trade wind weather regime is expected through the period, with a slight increase in showers possible on Wednesday as a weak frontal boundary pushes southward through the island chain. Showers will continue to favor windward and mauka areas, with an occasional shower spilling over into leeward areas of the smaller islands. && .AVIATION... Radar VAD wind profiles and AMDAR soundings out of Honolulu show 30 knots of wind within a few thousand feet of the surface. Inversions are elevated, but winds this strong should still support turbulence in the lee of the mountains and an AIRMET is in effect for moderate low-level turbulence. The turbulence threat will increase tonight as the inversion lowers and low- level winds remain just as strong. Moderate turbulence potential will continue through the weekend, and possibly into early next week. A pocket of moisture mainly from Oahu to Maui will begin to affect Kauai by afternoon. This airmass is quite showery, with brief IFR visibilities in the heavier showers. MVFR conditions will be more widespread across windward sections, and an AIRMET is in effect for mountain obscuration. With the strong trade winds and elevated inversion, occasional showers will spread leeward and brief MVFR conditions are also possible. Conditions will begin to improve this evening. && .MARINE... A Small Craft Advisory (SCA) covers all coastal waters today, and will continue for most area through the weekend due to strong trade winds. Winds are forecast to reach gale strength in the typically windy areas around the Big Island and Maui Saturday and Saturday night. A Gale Watch has been issued for these typical windy areas for Saturday and Saturday night. Please see list of affected areas below and the Marine Weather Message (MWWHFO) product on our website. The trades will gradually weaken Sunday through Tuesday with the areas under the SCA likely being scaled back to the typically windy waters early next week. There will be a series of mainly small northwest to north northwest swells into next week, and a small background swell from the south. The strong trades, along with the upstream fetch, will build surf for east facing shores beginning today. Surf heights are likely to reach advisory levels over the weekend, and a High Surf Advisory will likely be issued for east facing shores later today or tonight. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM HST this evening for Lanai-Kahoolawe- Maui Leeward West-Maui Central Valley-South Big Island-Big Island North and East-Kohala. Gale Watch from Saturday morning through late Saturday night for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Saturday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Monday for all other Hawaiian coastal waters. && DISCUSSION/MARINE...Foster AVIATION...Bravender
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 2:20 PM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 50 hr |
| Oct 22, 3:15 AM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 49 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.